Arizona, 2017

Flash Flooding and Damaging Wind in Arizona, July 20 to 21, 2017

July 20 to 21, 2017 · NWS TWC · 3 events in 2 counties and zones

Isolated to scattered slow moving thunderstorms formed across southeast Arizona throughout the afternoon and evening. The storms caused flash flooding in Nogales as well as in Tucson, along with wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$258,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Isolated to scattered slow moving thunderstorms formed across southeast Arizona throughout the afternoon and evening. The storms caused flash flooding in Nogales as well as in Tucson, along with wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 20, 1:34 PM MST, 35 minutes earlier.

Area forecast discussion, Jul 20, 1:34 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
134 PM MST Thu Jul 20 2017

.SYNOPSIS...Scattered to numerous afternoon and evening thunderstorms
will prevail into early next week. The greatest daily thunderstorm
coverage should occur east to south of Tucson with reduced
thunderstorm activity across the western deserts. Below normal
daytime temperatures will also prevail into early next week.

&&

.DISCUSSION...
Slow moving convection continues to blossom over the mountain peaks
of southern and eastern Arizona this afternoon, but have had little
to no luck descending into the surrounding valleys and deserts. KEMX
VAD wind profile paints a very similar picture as what was seen on
this morning's KTUS sounding - very light/erratic winds at 10 kts or
less all the way up to 30kft. Most storms that have formed have run
through their entire life cycle in about an hour or less which is
about par for the course in an environment like this.

Convection for the rest of the day will be very disorganized and
mainly confined to the mountains. PoPs in these areas have already
been elevated into the 80-90 percent range and I see no reason to
drop those values. Desert PoPs, including Tucson's, shouldn't be
eliminated altogether since intersecting outflows could result in
rapid storm development virtually anywhere. Low confidence forecast
overall for the rest of the evening/overnight all due to weak wind
profiles.

Tomorrow will be very similar to what's been seen today...i.e. slow
moving storms that are primarily upslope driven. Only difference is
a bit more drying is forecast across western Pima Co and it's
entirely likely that locations from Sells to Ajo could conceivably
be dry tomorrow. Elsewhere it'll be much of the same in terms of
areal coverage.

The models suggest that nly/nely mid-level steering flow will likely
prevail, especially this weekend. The Univ of AZ WRFs suggest that
storm motions will potentially be more sly/swly as a result. The mid-
level flow is then progged to become sely again Monday. This flow
regime will likely promote a somewhat further westward migration of
showers/tstms Monday afternoon and evening versus this weekend.

Thereafter, there continued to be some differences between the GFS/
ECMWF regarding shower/tstm potential next Tuesday and Wednesday.
The GFS/ECMWF both suggest that shower/tstm coverage will be reduced
versus what has occurred recently, and what is expected to occur
later today through Monday. However, the ECMWF continues to be more
aggressive with this decline in shower/tstm coverage versus the GFS.

This is not to imply in any form that this forecast area will
shutdown the development of showers/tstms completely. However, the
official forecast shows a gradual daily reduction in PoPs Tuesday
into Wednesday. Thus, expect isolated to scattered showers/tstms
from Tucson eastward next Tuesday and Wednesday, and a slight chance
of showers/tstms across the western deserts.

The above normal available moisture will also translate into a
continuation of below normal daytime temperatures likely through
Monday. A modest warming trend with high temperatures returning
closer to seasonal normals is on tap next Tuesday and Wednesday.

&&

.AVIATION...Valid thru 22/00Z.
Scattered to numerous TSRA/SHRA developing again this afternoon and
continuing well into the evening. Otherwise, VFR conditions with
cloud decks generally 5k-10k ft AGL with BKN layers above, and
surface wind variable in direction mainly less than 12 kts. Winds
vicinity TSRA could gust 40+ kts. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous mainly afternoon and evening
thunderstorms will continue into Saturday with locally heavy rains.
A bit of an uptick in the number of storms is likely later this
weekend into early next week. Temperatures will remain below normal
with a continuation of elevated humidity levels. 20-foot winds will
mainly remain below 15 mph with the exception of strong outflow
winds in the vicinity of thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...Leins/Francis
AVIATION/FIRE WEATHER...Leins/Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 20, 1:03 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
103 PM MST THU JUL 20 2017

AZZ503-507-513-202030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
103 PM MST THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
130 PM MST...

At 102 PM MST, Doppler radar was tracking a strong thunderstorm near
Sonoita, or 17 miles west of Huachuca City, or 22 miles west of
Sierra Vista. this storm was nearly stationary. Another strong storm
was located near Patagonia Lake as well.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Rio Rico Southeast, Rio Rico Southwest, Patagonia, Sonoita, Elgin and
Patagonia Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3173 11053 3144 11052 3141 11073 3142 11100
      3173 11077
TIME...MOT...LOC 2002Z 059DEG 1KT 3167 11064

GL
Special weather statement, Jul 20, 1:20 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Tucson AZ
120 PM MST THU JUL 20 2017

AZZ503-513-202045-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
120 PM MST THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY
UNTIL 145 PM MST...

At 120 PM MST, Doppler radar was tracking a strong thunderstorm over
Nogales. this storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Nogales, Rio Rico Southwest, Kino Springs and Lochiel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3142 11104 3143 11097 3143 11047 3133 11047
      3133 11105
TIME...MOT...LOC 2020Z 234DEG 1KT 3138 11089

GL

The radar

The Tucson radar (KEMX), 69 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Santa Cruz

When
July 20, 2:09 PM MST to 2:40 PM MST
Where
Santa Cruz County, 1.23 mi SW of Nogales to 1 mi N of Nogales
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
31.338, -110.945

Heavy rain caused two homes were flooded on West and Oak Street, but no injuries were reported. Heavy rain in Nogales, Sonora caused Nogales wash to overflow its banks whch caused road closures at Doe Street, Calle Sonora, Hohokam Street and at the Baffert Drive Bridge. Damage to the Nogales Wash caused by the strong flows, and subsequently the International Outfall Interceptor, were discovered days later. Raw sewage from this line flowed into the wash. This ultimately led to a month long effort by local, state and federal officials to repair the wash and interceptor pipe. The flow was diverted to avoid contaminating water farther downstream, but some contamination of local groundwater likely occurred. The total repair project including labor, fuel, equipment and other resources totaled nearly $5 million.

Thunderstorm Wind, Pima

When
July 20, 6:39 PM MST to 6:45 PM MST
Where
Pima County, 3.61 mi NNE of (Dma)davis Monthan A to 2.84 mi NNE of (Dma)davis Monthan A
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
32.220, -110.862

Thunderstorm winds downed a tree near Park Place Mall, blocking part of Broadway Blvd. Winds also peeled off most of the roof from a residence near 22nd and Wilmot.

Flash Flood, Pima

When
July 21, 5:55 PM MST to 6:30 PM MST
Where
Pima County, 0.82 mi N of Casas Adobes to 0.9 mi E of Casas Adobes
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.332, -110.983

Heavy rain caused water nearly a foot deep to flow across West Chula Vista Rd as well as near Orange Grove and 1st Avenue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713020, 713013, 713035.